Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS North Platte, NE

July 18, 2018Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 5:59 AM CDT for Hayes County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 5:59 AM CDT (10:59 UTC)
Expired
Jul 18, 2018, 6:45 AM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hayes County, NE

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:05 AM CDTTSTM WND GST 6010 Nnw Hayes Center, NERAIN GAUGE BROKEN BY HAIL. TREE DAMAGE WITH 4 TO 5 INCH DIAMETER BRANCHES BROKEN OFF ELM TREES. POWER LINES DOWN ON THE PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KLBF 181059
SVRLBF
NEC085-181145-
/O.NEW.KLBF.SV.W.0201.180718T1059Z-180718T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
559 AM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Hayes County in southwestern Nebraska...

* Until 645 AM CDT.

* At 558 AM CDT, a severe thunderstorm was located 11 miles south of
  Wallace, or 11 miles north of Hayes Center, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hayes Center and Hayes Center State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 10102 4069 10123 4069 10103 4056 10078
      4048 10078
TIME...MOT...LOC 1058Z 321DEG 27KT 4067 10110 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
879 
WWUS53 KLBF 181116
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
616 AM CDT WED JUL 18 2018

NEC085-181145-
/O.CON.KLBF.SV.W.0201.000000T0000Z-180718T1145Z/
Hayes NE-
616 AM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR EASTERN HAYES COUNTY...

At 615 AM CDT, a severe thunderstorm was located near Hayes Center,
moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hayes Center and Hayes Center State Wildlife Management Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 10102 4058 10115 4069 10103 4056 10078
      4048 10078
TIME...MOT...LOC 1115Z 320DEG 20KT 4060 10102 

HAIL...1.50IN
WIND...60MPH
 
$$

Roberg
098 
WWUS53 KLBF 181151
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
651 AM CDT WED JUL 18 2018

NEC085-181200-
/O.EXP.KLBF.SV.W.0201.000000T0000Z-180718T1145Z/
Hayes NE-
651 AM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAYES COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4036 10102 4058 10115 4069 10103 4056 10078
      4048 10078
TIME...MOT...LOC 1150Z 321DEG 27KT 4040 10080 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:46 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 18, 3:46 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
346 AM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 344 AM CDT Wed Jul 18 2018

At 08z...An MCS continues to move east and southeastward from the
western Sandhills into the central Sandhills and southwest Nebraska.
Some strong winds will remain possible as well as locally heavy
rain. Temperatures ranging mainly n the upper 60s, with patchy fog
reported across southeastern areas including LBF.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Wed Jul 18 2018

The existing MCS is expected to move east and southeastward this
morning and slowly decay. A mid level trough currently from eastern
Mt ans western SD, will  move into central and eastern SD and
northeast Nebr this afternoon and evening. This will trigger new
development across SD, which should develop southeastward across
areas mainly east of Valentine through Callaway. This area is
forecast in a slight and enhanced risk area by SPC. With rather
strong mid and upper level winds of 40 to 60 kts, and southeast
winds near the surface, thunderstorms will be capable of becoming
strong to severe. Large hail and damaging winds are both possible
this afternoon and evening. An isolated tornado cannot be ruled out
as LCL heights will remain fairly low. Highs remain near previous
forecast from near 90 southeast Panhandle and far southwest zones,
to near 80 northeast.

For tonight, strong to severe storms possible until mid evening,
mainly east of Valentine through Callaway. Likely POPs across Boyd,
Holt, Garfield and Wheeler. Only a slight chance late evening as
activity exits the area. Dry with clearing skies after midnight.
Expect winds to become light westerly after midnight. Lows from the
low 60s west to mid 60s east.

.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 18 2018

As the closed upper low currently over the Dakotas moves into the
Great Lakes this weekend, a ridge builds over the Desert Southwest.
A series of shortwaves associated with a strong low over the
Canadian Prairies will then ride along the ridge periphery, bringing
precip chances to western Nebraska. At the surface, the first front
clears the area by early Thursday and a high pressure settles onto
the northern Plains. The next front lines up to cross the area
around Sunday.

Thursday... Bumped up highs slightly to account for mostly sunny
skies, downslope flow, and H85 temps approaching 30C. A general
MAV/MET/ECS blend results in temps ranging from upper 80s north
central to upper 90s far southwest. Dew points may even drop below
50 in the panhandle! (ahhhh) so heat headlines are not anticipated.

Friday... Upslope flow regime takes over and moisture advects into
the region once again, pushing dew points into the 60s and keeping
highs slightly cooler. Fgen increases at H5-7, but mid levels are
moisture-starved, greatly limiting precip potential.

Saturday and beyond... Forcing increases via surface boundaries and
mid level shortwaves. Combined with persistent easterly flow
(keeping moisture content high), mainly looking at nocturnal
convection. Storms move off the higher terrain to the west and are
sustained by either a weak low level jet or elevated CAPE. Highs
stay warm in the 80s/90s Sat and Sun, then fall to near 80F Mon
and Tue behind the front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM CDT Tue Jul 17 2018

Scattered thunderstorms are expected to develop on and off
overnight through early Wednesday evening, mainly affecting areas
along and east of highway 83 and along highway 20.

MVFR cigs, currently across eastern Nebraska, are expected to
develop westward to near highway 61 overnight with VFR developing
by 17z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT early this morning for NEZ004.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Snively
AVIATION...CDC
Hazardous weather outlook, Jul 18, 3:14 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 AM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-190815-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 AM CDT Wed Jul 18 2018 /214 AM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Strong thunderstorms will continue moving southeast across the
Sandhills and southwest Nebraska this morning. Gusty winds, heavy
rain and frequent lightning are the primary threats.

Another round of thunderstorms will develop this afternoon and
evening across north central Nebraska. Some storms will likely
become severe, capable of damaging winds and large hail. A tornado
or two also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible Saturday and Sunday nights.
Severe weather potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly for areas east of Highway 83 and north of Interstate 80.
Please report severe weather conditions, damage, and rainfall
reports.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 18, 3:49 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
249 AM MDT WED JUL 18 2018

NEZ022-180930-
Garden NE-
249 AM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 330
AM MDT...

At 249 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Crescent Lake National Wildlife Refuge, or 26 miles
northwest of Oshkosh, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
Rackett, Dogtown Flats, Deer Lake and Adams Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4187 10255 4172 10201 4146 10220 4170 10264
      4174 10264 4174 10266 4175 10267
TIME...MOT...LOC 0849Z 289DEG 29KT 4175 10255

Roberg
Special weather statement, Jul 18, 4:28 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
328 AM MDT WED JUL 18 2018

NEZ022-056-057-181015-
Deuel NE-Garden NE-Keith NE-
328 AM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH...SOUTHERN
GARDEN AND NORTHERN DEUEL COUNTIES UNTIL 415 AM MDT...

At 328 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lisco, or 10 miles west of Oshkosh, moving east at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Bluewater
Battlefield State Historical Park, Windlass Hill and Intersection of
Highway 27 and 9 Mile Road.

This includes Highway 92 between mile markers 115 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4151 10253 4140 10204 4139 10206 4131 10205
      4107 10222 4120 10260 4140 10262
TIME...MOT...LOC 0928Z 290DEG 28KT 4139 10254

Roberg
Special weather statement, Jul 18, 4:36 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
436 AM CDT WED JUL 18 2018

NEZ057>059-181015-
Perkins NE-Lincoln NE-Keith NE-
436 AM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND NORTHWESTERN LINCOLN COUNTIES UNTIL 515 AM
CDT/415 AM MDT/...

At 436 AM CDT/336 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Paxton, or 23 miles east of Ogallala, moving east
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sutherland, Hershey, Paxton, Sutherland Reservoir State Recreation
Area, Sarben, Coker, O'Fallons and Birdwood.

This includes Interstate 80 in Nebraska between mile markers 142 and
174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4093 10135 4118 10148 4125 10084 4091 10078
TIME...MOT...LOC 0936Z 268DEG 28KT 4108 10127

Roberg
Special weather statement, Jul 18, 5:14 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 AM CDT WED JUL 18 2018

NEZ058-059-070-181100-
Hayes NE-Perkins NE-Lincoln NE-
514 AM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHWESTERN LINCOLN AND NORTH CENTRAL HAYES COUNTIES UNTIL 600 AM
CDT/500 AM MDT/...

At 514 AM CDT/414 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Wallace, or 24 miles east of Grant, moving
southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wallace, Elsie, Dickens and Grainton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 10142 4100 10127 4088 10082 4061 10107
TIME...MOT...LOC 1014Z 301DEG 22KT 4090 10126

Roberg
Special weather statement, Jul 18, 5:16 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 AM MDT WED JUL 18 2018

NEZ056>058-181100-
Deuel NE-Perkins NE-Keith NE-
416 AM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS...SOUTHWESTERN
KEITH AND SOUTHEASTERN DEUEL COUNTIES UNTIL 500 AM MDT...

At 416 AM MDT, Doppler radar was tracking a strong thunderstorm over
Big Springs, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grant, Big Springs, Barton, Wild Horse Spring, Brandon, Goldeneye
State Wildlife Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 68 and 78.
 Interstate 80 in Nebraska between mile markers 99 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 10213 4095 10160 4072 10179 4087 10206
      4101 10205 4101 10225
TIME...MOT...LOC 1016Z 302DEG 31KT 4103 10210

Roberg
Special weather statement, Jul 18, 5:49 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
549 AM CDT WED JUL 18 2018

NEZ070-071-181130-
Frontier NE-Hayes NE-
549 AM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRONTIER AND EASTERN
HAYES COUNTIES UNTIL 630 AM CDT...

At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wallace, or 21 miles northwest of Hayes Center, moving southeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hayes Center, Marengo and Hayes Center State Wildlife Management
Area.

This includes Highway 83 between mile markers 41 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 10122 4069 10093 4057 10061 4037 10096
TIME...MOT...LOC 1048Z 321DEG 27KT 4080 10119

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:21 PM CDTSpecial Weather StatementLBFSheridan54 min
Jul 18, 12:18 AM CDTSpecial Weather StatementLBFSheridan42 min
Jul 18, 12:46 AM CDTSpecial Weather StatementLBFSheridan44 min
Jul 18, 1:19 AM CDTSevere Thunderstorm WarningLBFCherry, Garden, Sheridan41 min
Jul 18, 1:57 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan48 min
Jul 18, 2:49 AM CDTSpecial Weather StatementLBFArthur, McPherson56 min
Jul 18, 3:48 AM CDTSpecial Weather StatementLBFKeith42 min
Jul 18, 3:49 AM CDTSpecial Weather StatementLBFGarden41 min
Jul 18, 4:28 AM CDTSpecial Weather StatementLBFDeuel47 min
Jul 18, 4:36 AM CDTSpecial Weather StatementLBFLincoln39 min
Jul 18, 5:14 AM CDTSpecial Weather StatementLBFHayes46 min
Jul 18, 5:16 AM CDTSpecial Weather StatementLBFPerkins44 min
Jul 18, 5:49 AM CDTSpecial Weather StatementLBFHayes41 min
Jul 18, 6:04 AM CDTSpecial Weather StatementLBFChase41 min
Jul 18, 6:53 AM CDTSpecial Weather StatementLBFHayes22 min
Jul 18, 5:03 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha37 min
Jul 18, 5:36 PM CDTSpecial Weather StatementLBFHolt39 min
Jul 18, 5:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt15 min
Jul 18, 6:03 PM CDTTornado WarningLBFGarfield, Holt42 min
Jul 18, 6:08 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Jul 18, 6:15 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jul 18, 6:35 PM CDTSpecial Weather StatementLBFLoup40 min
Jul 18, 6:39 PM CDTSpecial Weather StatementLBFBoyd51 min
Jul 18, 6:48 PM CDTSevere Thunderstorm WarningLBFBrown, Rock46 min
Jul 18, 6:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.